News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Rapid heart beat after MV Repair


 Bobo49 - Mon Mar 10, 2008 7:46 pm

I had successful mitral valve repair five weeks ago and I'm doing well. I'm 58 and have always been in excellent health. My only concern is my rapid heart rate since OHS. It's usually around 100 at rest and goes up to 140-150 if I do anything physical. I don't feel bad or have any shortness of breath. My doctor does not seem concerned and has me on 12.5 mg of metaprolol twice a day and coumadin for another week or so. The betablocker (metaprolol) seems to lower my pulse to around 80 for three or four hours and then it's back to the races. Could you please explain why this is happening, how long it may last and if I should be doing something different in your opinion? My doctor is great but is usually rushed, seems to ignore my concerns and really doesn't answer my questions very well. Thanks in advance for any information you can provide me.
 Dr. A. Madia - Mon Mar 24, 2008 5:31 am

User avatar Hi Bobo49,

Mitral valve prolapse leading to OHS for mitral valve repair. This indicates that before surgery the Mitral Prolapse may be associated with significant Mitral Regurgitation, i.e. leaking back of blood from Left Ventricle to left atrium due to incompetent mitral valve. You are 58 and MV Prolapse is generally of a long duration illness. Thus your Left Ventricle could be dilated due to years of mitral Regurgitation and its pumping power [Ejection Fraction or EF] would be low. This low EF in turn activates the sympathetic nervous system in such a way that the heart rate would be remaining high to compensate for the low EF.

I do not have any first hand data on your case in my hand but if your Echo shows that your EF is significantly low, then, if your cardiologist agrees, a medicine called Digitalis may be in order to reduce the heart rate and improve the EF, if you have no contraindication to this medicine.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here